Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2014 Apr;46(4):486-90. doi: 10.1016/j.jemermed.2013.08.135. Epub 2014 Feb 13.

High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and Beta-blocker overdose: a case series.

Author information

  • 1College of Pharmacy, The Wexler Medical Center at Ohio State University, Columbus, Ohio.
  • 2Division of Pulmonary, Allergy, Critical Care, and Sleep Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio.
  • 3Department of Emergency Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio.
  • 4Division of Pulmonary, Allergy, Critical Care, and Sleep Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio; Department of Emergency Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio; Department of Internal Medicine, The Wexler Medical Center at Ohio State University, Columbus, Ohio.

Abstract

BACKGROUND:

Recently, high-dose insulin (HDI) and intravenous lipid emulsion (ILE) have emerged as treatment options for severe toxicity from calcium-channel blocker (CCB) and beta blocker (BB).

OBJECTIVE:

Our aim was to describe the use and effectiveness of HDI and ILE for the treatment of CCB and BB overdose.

CASE REPORTS:

We describe 2 patients presenting to the emergency department after intentional ingestions of CCBs and BBs. A 35-year-old man presented in pulseless electrical activity after ingesting amlodopine, verapamil, and metoprolol. A 59-year-old man presented with cardiogenic shock (CS) after ingesting amlodopine, simvastatin, lisinopril, and metformin. Both patients were initially treated with glucagon, calcium, and vasopressors. Shortly after arrival, HDI (1 unit/kg × 1; 1 unit/kg/h infusion) and ILE 20% (1.5 mL/kg × 1; 0.25 mL/kg/min × 60 min) were initiated. This led to hemodynamic improvement and resolution of shock. At the time of hospital discharge, both patients had achieved full neurologic recovery.

CONCLUSIONS:

HDI effectively reverses CS induced by CCBs and BBs due to its inotropic effects, uptake of glucose into cardiac muscle, and peripheral vasodilatation. ILE is theorized to sequester agents dependent on lipid solubility from the plasma, preventing further toxicity. To our knowledge, these are the first two successful cases reported using the combination of HDI and ILE for reversing CS induced by intentional ingestions of CCBs and BBs.

Copyright © 2014 Elsevier Inc. All rights reserved.

KEYWORDS:

beta blocker; calcium-channel blocker; high-dose insulin; lipid emulsion; overdose

PMID:
24530120
[PubMed - in process]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk